Alert archive / Kansas / Wind Chill Advisories in 2017
Wind Chill Advisory 7, NWS Goodland, KS
NWS Goodland, KS issued this wind chill advisory at Dec 30, 2017, 3:00 AM CST for 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Dec 31, 2017, 12:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2017, 3:00 AM CST (09:00 UTC)
- In effect from
- Dec 31, 2017, 12:00 AM CST
- Expired
- Dec 31, 2017, 12:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 9.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3937 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
657 WWUS43 KGLD 300900 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 200 AM MST Sat Dec 30 2017 ...DANGEROUSLY COLD WIND CHILLS EXPECTED ACROSS PARTS OF THE AREA TONIGHT THROUGH SUNDAY MORNING AND THE ENTIRE AREA SUNDAY NIGHT THROUGH MONDAY MORNING... .Arctic air will remain over the area through Monday night. The combination of very cold air and winds of 5 to 15 mph will produce dangerous wind chill readings during the night and early morning hours. KSZ003-004-015-016-NEZ080-081-301900- /O.UPG.KGLD.WC.A.0001.171231T0600Z-180101T1800Z/ /O.NEW.KGLD.WC.Y.0003.171231T0600Z-180101T1800Z/ Decatur-Norton-Sheridan-Graham-Hitchcock-Red Willow- Including the cities of Oberlin, Norton, Hoxie, Hill City, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 300 AM CST Sat Dec 30 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST MONDAY... * WHAT...Very cold wind chills expected. For late tonight through Sunday morning wind chill readings will drop into the 15 to 20 below zero range. For Sunday night through Monday morning wind chill readings are expected to drop into 15 below to 24 below zero range. * WHERE...Portions of northwest Kansas and southwest Nebraska. * WHEN....late tonight through Sunday morning and again Sunday night through Monday morning. * ADDITIONAL DETAILS...Wind chills this cold could cause frostbite in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ COZ090>092-KSZ001-002-013-014-027>029-041-042-NEZ079-301900- /O.CON.KGLD.WC.A.0001.171231T0600Z-180101T1800Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Sherman-Thomas-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Goodland, Colby, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, and Benkelman 200 AM MST Sat Dec 30 2017 /300 AM CST Sat Dec 30 2017/ ...WIND CHILL WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING... * WHAT...Very cold wind chills possible. For late tonight through Sunday morning wind chill readings as low as 14 degrees below zero possible. For Sunday night through Monday morning wind chill readings of 15 below to 24 below zero possible. * WHERE...Portions of east central Colorado, northeast Colorado, northwest Kansas, west central Kansas and southwest Nebraska. * WHEN....late tonight through Sunday morning and again Sunday night through Monday morning. * ADDITIONAL DETAILS...Wind chills this cold could cause frostbite in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Watch means there is the potential for a combination of very cold air and the wind to create dangerously low wind chill values. Monitor the latest forecasts and warnings for updates on this situation. $$
4 follow-up statements
423 WWUS43 KGLD 301839 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 1139 AM MST Sat Dec 30 2017 COZ090>092-KSZ001-002-013-014-027>029-041-042-NEZ079-310600- /O.EXB.KGLD.WC.Y.0003.171231T0600Z-171231T1800Z/ /O.EXT.KGLD.WC.A.0001.180101T0600Z-180101T1800Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Sherman-Thomas-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Goodland, Colby, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, and Benkelman 1139 AM MST Sat Dec 30 2017 /1239 PM CST Sat Dec 30 2017/ ...WIND CHILL ADVISORY IN EFFECT FROM 11 PM MST /MIDNIGHT CST/ THIS EVENING TO 11 AM MST /NOON CST/ SUNDAY... ...WIND CHILL WATCH NOW IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... * WHAT...Wind chills as low as 15 below tonight and Sunday morning, then as low as 25 below Sunday night and Monday morning. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of east central Colorado, northeast Colorado, northwest Kansas, west central Kansas and southwest Nebraska. * WHEN...For the Wind Chill Advisory, tonight and Sunday morning, for the Wind Chill Watch, Sunday night and Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. A Wind Chill Watch means there is the potential for a combination of very cold air and the wind to create dangerously low wind chill values. Monitor the latest forecasts and warnings for updates on this situation. $$ KSZ003-004-015-016-NEZ080-081-310600- /O.EXB.KGLD.WC.A.0001.180101T0600Z-180101T1800Z/ /O.EXT.KGLD.WC.Y.0003.171231T0600Z-171231T1800Z/ Decatur-Norton-Sheridan-Graham-Hitchcock-Red Willow- Including the cities of Oberlin, Norton, Hoxie, Hill City, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1239 PM CST Sat Dec 30 2017 ...WIND CHILL ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST SUNDAY... ...WIND CHILL WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING... * WHAT...Wind chills as low as 15 below tonight and Sunday morning, then as low as 25 below Sunday night and Monday morning. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of east central Colorado, northeast Colorado, northwest Kansas, west central Kansas and southwest Nebraska. * WHEN...For the Wind Chill Advisory, tonight and Sunday morning, for the Wind Chill Watch, Sunday night and Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. A Wind Chill Watch means there is the potential for a combination of very cold air and the wind to create dangerously low wind chill values. Monitor the latest forecasts and warnings for updates on this situation. $$
375 WWUS43 KGLD 310341 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 841 PM MST Sat Dec 30 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200- /O.CON.KGLD.WC.Y.0003.171231T0600Z-171231T1800Z/ /O.CON.KGLD.WC.A.0001.180101T0600Z-180101T1800Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 841 PM MST Sat Dec 30 2017 /941 PM CST Sat Dec 30 2017/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST /NOON CST/ SUNDAY... ...WIND CHILL WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... * WHAT...Wind chills of 15 to 20 below zero expected tonight, with even colder wind chills possible Sunday night. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of east central Colorado, northeast Colorado, northwest Kansas, west central Kansas and southwest Nebraska. * WHEN...For the Wind Chill Advisory, now through Sunday morning. For the Wind Chill Watch, Sunday night through Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create well below zero wind chills. Dress in many layers of warm clothing when venturing outside. If commuting be sure to have a blanket or two in the vehicle to stay warm in case of becoming stranded. A Wind Chill Watch means there is the potential for dangerously cold wind chills of 25 below zero or colder. Monitor the latest forecasts and warnings for updates on this situation. $$ jtl
486 WWUS43 KGLD 311010 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 310 AM MST Sun Dec 31 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311900- /O.UPG.KGLD.WC.A.0001.180101T0600Z-180101T1800Z/ /O.NEW.KGLD.WC.Y.0004.180101T0200Z-180101T1800Z/ /O.CON.KGLD.WC.Y.0003.000000T0000Z-171231T1800Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 310 AM MST Sun Dec 31 2017 /410 AM CST Sun Dec 31 2017/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST /NOON CST/ THIS MORNING... ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM MST /8 PM CST/ THIS EVENING TO 11 AM MST /NOON CST/ MONDAY... * WHAT...Wind chill values of 15 to 20 below zero this morning and 15 to 24 below zero tonight through Monday morning. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of east central Colorado, northeast Colorado, northwest Kansas, west central Kansas and southwest Nebraska. * WHEN...For the Wind Chill Advisory, now through late this morning and again this evening through Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
232 WWUS43 KGLD 311754 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 1054 AM MST Sun Dec 31 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010300- /O.EXP.KGLD.WC.Y.0003.000000T0000Z-171231T1800Z/ /O.CON.KGLD.WC.Y.0004.180101T0200Z-180101T1800Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1054 AM MST Sun Dec 31 2017 /1154 AM CST Sun Dec 31 2017/ ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 7 PM MST /8 PM CST/ THIS EVENING TO 11 AM MST /NOON CST/ MONDAY... ...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST /NOON CST/ THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 5 below zero to 25 below zero. * WHERE...Portions of east central Colorado, northeast Colorado, northwest Kansas, west central Kansas and southwest Nebraska. * WHEN...7 PM this evening to 11 AM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 30, 2:46 AM CST, 14 minutes earlier.
Area forecast discussion, Dec 30, 2:46 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
146 AM MST Sat Dec 30 2017
.UPDATE...
Issued at 740 PM MST Fri Dec 29 2017
Even with the cloud cover, the temperatures have been dropping
faster than any guidance. Also some clearing has occurred to our
northwest. So lowered the low temperatures a little. Because of
this will need to watch for wind chill advisory criteria to be met
in the far north. Will watch temperature trends a little more.
Also current observations and 00z soundings would say that except
for maybe the far western portion, should see flurries through the
entire night across the entire area.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 145 PM MST Fri Dec 29 2017
Arctic air has begun to return westward into the local area this
afternoon. Temperatures drop into the teens and 20s to the east of
the front, but remain in the 50s and 60s to the west. Main concern
in the short term period will be chance for light precipitation
tonight. North Platte reporting flurries already, and expect those
to move into southwest Nebraska and far northern part of northwest
Kansas this evening, then the remainder of northwest Kansas
overnight as dendritic layer saturates. Of greater concern will be
the potential for freezing fog or very light freezing drizzle to
develop along the leading edge of the cold air, where surface
temperatures will fall below freezing but dendritic layer does not
saturate. Greatest potential for that to happen will be in
northeast Colorado starting early this evening and continuing
through the overnight. At this time, models not showing any qpf
with this activity, so will not issue an advisory, but will need
to monitor as this would potentially impact Interstate 70 in
northeast Colorado. In addition, wind chill values will be very
close to advisory criteria by sunrise Saturday morning.
Saturday will be mostly cloudy and very cold as Arctic air becomes
entrenched across the central High Plains. Scattered flurries will
continue, but threat of any freezing precipitation in northeast
Colorado will end early. High temperatures will be in the single
digits to lower teens with wind chills ranging from the single
digits below to single digits above zero.
.LONG TERM...(Tuesday through Saturday)
Issued at 146 AM MST Sat Dec 30 2017
At the start of the extended period the models are showing a
longwave ridge over the Pacific coast. Then they show this ridge
shifting eastward into the western Rockies by the end of the period.
This pattern sets up northwesterly upper level flow and looks to
influence the region with mostly dry conditions throughout the
period. Temperatures are anticipated to warm up into a closer to
normal range than what we are seeing this New Year's Eve weekend.
Expect the highs to reach the upper 20s to upper 30s for most of the
period. Then rising into the middle 30s to middle 40s on Friday
follow by the middle 40s to lower 50s on Saturday. Overnight lows
will mainly range in the teens with some areas, mainly the northeast
portion of our forecast area, dropping into the single digits
Wednesday night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1040 PM MST Fri Dec 29 2017
For Kgld, mvfr conditions are expected until 20z when they will
become vfr for the rest of the period. Winds in the 7 to 10 knot
range will shift from the north at the beginning of the period to
southeast around 14z. Around 18z the southeast to south southeast
winds will increase near 15 knots with gusts in the 21 to 24 knot
range. The gusts will end in the 02z-03z time frame as the
sustained decrease to near 12 knots.
For Kmck, vfr conditions are expected until 10z mvfr conditions
will move in. Mvfr conditions will last til 02z when they become
vfr once again. The winds will be around 8 knots from the north to
northeast until 17z. At that time the winds will become east
southeast to southeast at around 8 knots and continue through the
end of the period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Wind Chill Watch from this evening through Monday morning for
KSZ001-002-013-014-027>029-041-042.
Wind Chill Advisory from midnight tonight to noon CST Monday for
KSZ003-004-015-016.
CO...Wind Chill Watch from this evening through Monday morning for
COZ090>092.
NE...Wind Chill Watch from this evening through Monday morning for
NEZ079.
Wind Chill Advisory from midnight tonight to noon CST Monday for
NEZ080-081.
&&
UPDATE...BULLER
SHORT TERM...024
LONG TERM...BW
AVIATION...BULLERHazardous weather outlook, Dec 29, 2:55 PM CST, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 155 PM MST Fri Dec 29 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 155 PM MST Fri Dec 29 2017 /255 PM CST Fri Dec 29 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Areas of freezing fog or very light freezing drizzle may develop in northeast Colorado this evening and into the overnight hours. A light glaze of ice will be possible in those areas, including Interstate 70, creating potentially hazardous travel conditions. Wind chill readings of around 10 below are expected across the entire area overnight tonight and into Saturday morning. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... A period of dangerously cold weather is anticipated on New Year's Eve and New Year's Day as Arctic high pressure builds southward from Canada into the Central Plains. At this time, the coldest conditions are expected Sunday and Sunday night across portions of northwest Kansas and southwest Nebraska where temperatures may remain near 0 degrees with wind chill readings between -15 and -25 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required.
Nearby
Wind Chill Advisories in Kansas, 2017Wind Chill Advisories in Nebraska, 2017Wind Chill Advisories in Colorado, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.